MAUDE Adverse Event Report: MEDTRONIC XOMED INC. XPS BUR; BUR, EAR, NOSE AND THROAT

MEDTRONIC XOMED INC. XPS BUR; BUR, EAR, NOSE AND THROAT
Model Number 3155637
Medical Device Problem Code Vibration (1674)
Health Effect - Clinical Codes No Consequences Or Impact To Patient (2199); No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 10/13/2020
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
It was reported by a health care professional that the drill and bur used by the doctor during the stapedectomy wobbled instead of rotating in a stable fashion.There was no patient impact although the bur was in contact with patient.The devices were still used and able to finish the procedure.There were approximately 5 minutes delay in the 45 minutes procedure.
 
Additional Manufacturer Narrative
Medtronic is submitting this report to comply with fda reporting regulations under 21 cfr parts 4 and 803.This report is based upon information obtained by medtronic, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Medtronic has made reasonable efforts to obtain more complete information and has provided as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any ¿defects¿ or has ¿malfunctioned¿.These words are included in the fda 3500a form and are fixed items for selection created by the fda to categorize the type of event solely for the purpose of regulatory reporting.Medtronic objects to the use of these words and others like them because of the lack of definition and the connotations implied by these terms.This statement should be included with any information or report disclosed to the public under the freedom of information act.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.A good faith effort will be made to obtain the applicable information relevant to the report.If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
The burs were seated correctly.It was verified by the sales representative several times, and the surgeon has been using drills for over 15 years.Each of the reported burs that wobbled were initial use, not reprocessed, and some wobbled right out of the package.To troubleshoot the issue, the doctor tried using the burs in different handpieces, to see the result.Each of the burs wobbled in a second handpiece; however, it was found that there was variability on how much of a wobble was evident with each handpiece (either more wobble, or less).The facility determined that this was an issue with their handpiece.
 
Additional Manufacturer Narrative
H3 the product analysis result indicates that there was no damage to the opened bur, which would have resulted in the reported malfunction.The instruction for use states, ¿bur assembly shall lock into handpiece at 700 rpm using oto-tool console indicator without noticeable wobble, visually 100%¿.The returned sample was placed into the handpiece and ran at 1000 rpm [the console minimum rpm is 1000]; there was no ¿noticeable¿ wobble with an unaided eye.When viewed under magnification, there was no visible damage to the green teflon bushing/sleeve.The bur run at 16,000 rpm and cut saw bone with no issues.There is no geometric dimensioning and tolerancing on the applicable drawings that control the reported wobble [i.E., runout, concentricity, true-position].A review of the global complaint data showed only this facility reporting multiple lots with the same failure mechanism.There was no evidence of improper manufacturing and no fault related to the complaint; therefore, manufacturing ruled out as a potential cause.H6: additional information suggest that fdm b17, fdr c20 are no longer applicable to this event.There were 2 devices used in the surgery and were submitting 2 mdrs for the same event list of products involved: drill 3055601 skeeter oto-tool--fce sn#(b)(6) lot#21975000 regulatory report #: 1045254-2020-00534 bur 3155637 oto-flex.7mm carbide green lot# 0220076449 regulatory report #: 1045254-2020-00519 medtronic is submitting this report to comply with fda reporting regulations under 21 cfr parts 4 and 803.This report is based upon information obtained by medtronic, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Medtronic has made reasonable efforts to obtain more complete information and has provided as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any ¿defects¿ or has ¿malfunctioned¿.These words are included in the fda 3500a form and are fixed items for selection created by the fda to categorize the type of event solely for the purpose of regulatory reporting.Medtronic objects to the use of these words and others like them because of the lack of definition and the connotations implied by these terms.This statement should be included with any information or report disclosed to the public under the freedom of information act.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.A good faith effort will be made to obtain the applicable information relevant to the report.If information is provided in the future, a supplemental report will be issued.

Brand Name
XPS BUR
Common Device Name
BUR, EAR, NOSE AND THROAT
Manufacturer (Section D)
MEDTRONIC XOMED INC.
6743 southpoint dr n
jacksonville FL 32216
MDR Report Key10779587
Report Number1045254-2020-00519
Device Sequence Number19088868
Product Code EQJ
UDI-Device Identifier00681490070492
UDI-Public00681490070492
Combination Product (Y/N)N
Initial Reporter CountryCA
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup,Followup
Report Date (Section B) 04/30/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number3155637
Device Catalogue Number3155637
Device Lot Number0220076449
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer04/27/2021
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 10/13/2020
Supplement Date Received by Manufacturer11/12/2020
04/27/2021
Initial Report FDA Received Date11/03/2020
Supplement Report FDA Received Date12/09/2020
04/30/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1